My son is 6. He has been diagnosed mood disorder, ODD and ADHD. He has been on meds since he was 3. He has taken just about every pill they make. None work. Either they make him crazier or they have horrible side effects. He has been hospitalized twice. He just came home yesterday from a 3 week stay in a mental hospital. The first day he was there they started him on Zyprexa. By the time he came home they were giving him 10mg 3 times a day! I had no idea how high a dose this was. When I took the prescription to the pharmacy they wouldn't fill it without talking to his doctor. They said the dose was excessive. I found out that this is the dose they would give to a 300lb adult, not to a 45lb little boy.
When I took James to his regular doctor today he immediately took him off Zyprexa. He warned me to watch for anything unusual and take him to the hospital. I don't want him on anything but I have been told it's not my choice anymore. When he is off meds he is extremely violent, aggressive, and has fits of rage with no rational trigger. Yet on meds he is not much better.
My 6 year old has been on everything and Zyprexa was supposed to be the miracle drug! Now I am told it could have made him way worse.
Does anyone have a child like mine?
I'm so sorry for such an overwhelming amount of pressure being put on you.
I was on Zyprexa at age 17. It's a very very strong drug, and will also cause him to become fat in the long term, pretty much guaranteed. I can't explain which aspect it really was that made me get fatter, but I do remember being hungry for the worst type of foods, very excessively.
Because I got fatter, and more depressed, I demanded to come off it because I wasn;t myself anymore and I was put on Serequel which is less extreme.
In order for my doctor to give it to me, he was forced to diagnose me with schizophrenia or bipolar disoder, (neither of which I had) for me to be allowed to take it without it costing me $90 per pack.
I'm pretty sure Zyprexa is what involuntary mental patients are often injected with to calm them down, but I can't recall the source of that information.. so don't quote me..
Before I went to University my parents told me to try being off the meds, to see who I really was for the first time in 3 years.. It definately felt like a miracle drug while I was on it, but coming of it combined with Pristiq I definately had horrible horrible withdrawal symptoms coming off it even though I was doing it slowly.
It also does damamge to the body in general, like most anti-psychotics, being on it for such a long time, which is easy to google if you wanted to do that.
The fact it's been prescribed to a 6 year old is a bit scary. But it sounds like the poor soul is very troubled and doesn't have much of a choice when it comes to being non-medicated..
I remember it pretty much just detaching me from my world and sucking me of emotions such as empathy. My short term memory got a bit messed up, and even now sometimes my common sense to do with short term memory feels a bit faulty and I don't know what to attribute it to..
I was on it for severe anxiety/depression and I was experiencing some psychotic tendancies due to the high anxiety levels. So this is obviously different to your son, and I hope for your sake he benefits from this drug. But long term, it's definately unhealthy as it will almost certainly cause obesity and it's very potent.. Just look up side effects and long-term effects.. I was speaking out of my own experience but my chemical balance is obviously completely different to that of your son's which would change the effect it has on his mental and personality states.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.